Kentucky, 2013

Flash Flooding and Flooding in Kentucky, July 6 to 7, 2013

July 6 to 7, 2013 · NWS ILN · 14 events in 7 counties and zones

A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A large, slow moving area of rain with embedded heavier showers moved across the area from the late morning into the afternoon. The result was heavy rainfall with localized flooding and flash flooding. Some of this heavy rainfall resulted in minor river flooding early the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 5:55 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 5:55 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
655 AM EDT SAT JUL 6 2013

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS
THE OHIO VALLEY TODAY INTO SUNDAY. THIS WILL RESULT IN A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WIDESPREAD AREA OF SHOWERS IS WORKING SLOWLY NORTH ACROSS
WESTERN AND CENTRAL KENTUCKY UP INTO SOUTHERN INDIANA AND
SOUTHWEST OHIO. THIS IS IN AN AREA OF GOOD LOW LEVEL CONVERGENCE
ALONG THE NOSE OF A 25 TO 30 KNOT 850 JET PUSHING UP ACROSS THE
TENNESSEE VALLEY. THE JET MAX IS FORECAST TO LIFT NORTH INTO OUR
AREA BUT WEAKEN THROUGH LATE MORNING INTO EARLY AFTERNOON. AS A
RESULT...EXPECT TO SEE PCPN CONTINUE TO PUSH UP INTO OUR AREA
THROUGH MID MORNING BEFORE BEGINNING TO WEAKEN AS WE HEAD INTO
THIS AFTERNOON. SOME MODEL UNCERTAINTY AS TO HOW MUCH WE WILL
DESTABILIZE LATER THIS AFTERNOON AND AS A RESULT HOW MUCH
REDEVELOPMENT WE MAY SEE. WILL HEDGE A LITTLE AND TAPER POPS BACK
TO CHANCE CATEGORY FOR LATER TODAY. BEST CHANCE FOR ANY FLOODING
ISSUES SHOULD BE ACROSS OUR SOUTHWESTERN AREAS TODAY WHERE MORNING
PCPN WILL BE THE HEAVIEST AND LAST THE LONGEST. WITH THE PCPN
BEING MORE STRATIFORM THIS MORNING AND 6 HOUR FFG VALUES IN THE
1.5 TO 2.5 INCH RANGE...THINK WE ARE OKAY HOLDING OFF ON AN FFA.
EXPECT HIGHS AGAIN TODAY IN THE UPPER 70S TO NEAR 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE UPPER LEVEL LOW OVER THE MID MISSISSIPPI VALLEY WILL PROGRESS
SLOWLY EAST ACROSS THE OHIO VALLY THROUGH MONDAY. BOTH THE GFS AND
NAM ARE INDICATING ANOTHER LOW LEVEL JET DEVELOPING TONIGHT A
LITTLE FARTHER EAST THAN THE ONE THIS MORNING...NOSING UP INTO
SOUTH CENTRAL OHIO THROUGH DAYBREAK SUNDAY. THIS SHOULD LEAD TO THE BEST
CHANCE FOR PCPN LATER TONIGHT ACROSS OUR EASTERN AREAS. SHOWERS
AND THUNDERSTORMS WILL THEN CONTINUE INTO SUNDAY AS THE UPPER LEVEL
LOW APPROACHES FROM THE WEST. GOOD SOUTHERLY FLOW OUT AHEAD OF THIS
WILL KEEP THE PLUME OF MOISTURE ADVECTING UP INTO OUR AREA THROUGH
SUNDAY...BUT THE AXIS OF HIGHEST PWS WILL SHIFT SLOWLY EAST OF OUR
AREA THROUGH THE DAY. AS WE GET ON THE BACKSIDE OF THE UPPER
LOW...WE SHOULD SEE DECREASING PCPN CHANCES SUNDAY NIGHT INTO
MONDAY MORNING. HOWEVER...SHORT WAVE ENERGY DROPPING DOWN ACROSS
THE WESTERN GREAT LAKES WILL BRING AN INCREASING CHANCE OF PCPN
BACK IN FROM THE NORTHWEST LATE MONDAY AFTERNOON. HIGHS ON SUNDAY
WILL AGAIN BE IN THE UPPER 70S TO NEAR 80...BUT WE SHOULD THEN
WARM BACK UP TO MORE NORMAL LIKE READINGS IN THE MID 80S BY
MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WAVES IN THE QUICK WESTERLY FLOW WILL FAVOR OCCASIONAL CONVECTIVE
CHANCES THROUGH MID WEEK. WITH SOUTHWEST FLOW AT THE
SURFACE...INSTABILITY SHOULD BE ABLE TO BUILD...WITH DEWPOINTS AND
TEMPERATURES BOTH FORECAST TO RISE THROUGH THE MIDDLE OF THE WEEK.
CONVECTIVE CHANCES APPEAR HIGHEST WITH AN INITIAL WAVE LATE MONDAY
INTO TUESDAY...AND THEN AGAIN IN ADVANCE OF A COLD FRONT LATE
WEDNESDAY INTO THURSDAY. HOWEVER...CONDITIONS APPEAR RATHER
UNSETTLED DURING THIS ENTIRE TIME FRAME...GIVEN THE PRESENCE OF
INSTABILITY AND THE EXPECTATIONS OF WEAK DISTURBANCES IN THE
OVERALL ZONAL FLOW. AFTER FRIDAY...COLD FRONTAL PASSAGE WILL LEAD
TO A DROP IN TEMPS AND DEWPOINTS...AND A SIGNIFICANT DROP IN POPS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A LARGE AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT THE
TERMINALS THROUGH THE MORNING. THE HEAVIEST RAIN AND HIGHEST CHANCES
FOR MVFR/IFR CONDITIONS THIS MORNING WILL BE ACROSS THE WESTERN
TERMINALS KCVG/KLUK/KDAY/KILN. AT THOSE TERMINALS...A MIX OF
IFR/MVFR CIGS WILL BE LIKELY THROUGH MID MORNING WITH OCCASIONAL
MVFR VSBYS IN HEAVIER PRECIPITATION. THE EASTERN TERMINALS
KCMH/KLCK WILL STAY EAST OF THE HEAVIER RAINFALL DURING THE MORNING
AND WILL LIKELY REMAIN VFR AS WELL. THE LARGE PRECIPITATION SHIELD
IS EXPECTED TO BREAK APART THIS AFTERNOON WITH SCATTERED SHOWERS
EXPECTED THEREAFTER INTO THE EARLY EVENING. ANOTHER ROUND OF RAIN
IS POSSIBLE AFTER MIDNIGHT TONIGHT...MAINLY CROSS THE EASTERN
TERMINALS. CONDITIONS APPEAR FAVORABLE FOR REDEVELOPMENT OF LOWER
CIGS WITH FOG/MIST POSSIBLE TOWARD SUNRISE SUNDAY MORNING.

OUTLOOK...SHOWERS EXPECTED WITH THUNDERSTORMS POSSIBLE THROUGH
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...LATTO
Hazardous weather outlook, Jul 6, 3:38 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT SAT JUL 6 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
438 AM EDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 82 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 5 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Kenton

When
July 6, 8:18 AM EST to 9:18 AM EST
Where
Kenton County, Independence
Reported by
Law Enforcement
Coordinates
38.930, -84.530

Ponding of water was reported on area roadways due to heavy rainfall.

Heavy Rain, Boone

When
July 6, 8:40 AM EST to 9:40 AM EST
Where
Boone County, 1.14 mi WSW of Richwood
Reported by
Public
Coordinates
38.916, -84.640

Six to eight inches of water was reported over Triple Crown Boulevard due to heavy rainfall.

Flood, Grant

When
July 6, 9:30 AM EST to 10:30 AM EST
Where
Grant County, 1.25 mi NNW of Mt Zion to 0.97 mi N of Mt Zion
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.748, -84.656

Water was over Mount Zion Crittenden Road due to heavy rainfall.

Flash Flood, Kenton

When
July 6, 9:45 AM EST to 10:45 AM EST
Where
Kenton County, 2 mi N of Independence to 1.52 mi W of Taylor Mill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.959, -84.530

Multiple roads were closed around the county due to high water up to 3 feet deep across the roads due to heavy rainfall. Fowler Creek was reported out of its banks as well.

Flood, Boone

When
July 6, 10:12 AM EST to 11:12 AM EST
Where
Boone County, 0.34 mi WSW of Verona to 0.17 mi W of Verona
Cause
Heavy Rain
Reported by
Public
Coordinates
38.818, -84.655

High water was reported on State Route 16 due to heavy rainfall.

Flash Flood, Pendleton

When
July 6, 10:15 AM EST to 11:15 AM EST
Where
Pendleton County, 0.88 mi NNE of Portland to 0.78 mi NE of Portland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.761, -84.423

A couple of roads were reported to have high water across them due to heavy rainfall.

Flash Flood, Owen

When
July 6, 10:42 AM EST to 11:42 AM EST
Where
Owen County, 1.08 mi W of Breck to 0.77 mi ESE of Hallam
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.499, -84.750

High water was reported over roadways in the Elk Lake Area due to heavy rainfall.

Flash Flood, Kenton

When
July 6, 11:15 AM EST to 12:15 PM EST
Where
Kenton County, 1.93 mi SSE of Ft Wright to 1.64 mi W of Maurice
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.003, -84.539

In addition to earlier road closures due to flash flooding in the area, Pioneer Park was completely submerged by water due to heavy rainfall. Water levels were half way up a picnic shelter.

Flash Flood, Gallatin

When
July 6, 11:15 AM EST to 12:15 PM EST
Where
Gallatin County, 0.65 mi WSW of Glencoe to 3.26 mi N of Sparta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.717, -84.831

Multiple roads were closed across the county. Area creeks were also out of their banks due to heavy rainfall.

Flash Flood, Boone

When
July 6, 11:20 AM EST to 12:20 PM EST
Where
Boone County, 1.14 mi SSE of Big Bone to 1.33 mi NW of Verona
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.864, -84.723

Creeks were overflowing due to heavy rain, multiple roads were reported to have high water over them, and a couple of roads were closed in the area.

Flash Flood, Kenton

When
July 6, 11:33 AM EST to 12:33 PM EST
Where
Kenton County, 5 mi S of Crestview Hills to 1.7 mi NNW of Ricedale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.958, -84.580

Cody Road was flooded by a stream out of its banks due to heavy rainfall. A railroad overpass picture suggests the water depth exceeded 6 feet.

Flood, Grant

When
July 6, 12:20 PM EST to 1:20 PM EST
Where
Grant County, 0.69 mi NW of Dowingsville to 1.14 mi NNE of Dowingsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.658, -84.707

Stevens Creek was well out of its banks due to heavy rainfall. Eagle creek was also flooding with water up over Baton Rouge Road.

Flood, Gallatin

When
July 6, 5:00 PM EST to 6:00 PM EST
Where
Gallatin County, 0.88 mi SW of Glencoe to 0.8 mi SW of Glencoe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.711, -84.832

A water rescue occurred at Glencoe-Sparta Road on Eagle Creek due to heavy rainfall.

Flood, Carroll

When
July 7, 5:00 AM EST to 6:00 AM EST
Where
Carroll County, Sanders to 0.98 mi WNW of Sanders
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.650, -84.930

Route 36 was closed due to high water from Eagle Creek from rainfall that fell earlier on July 6.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464307, 464310, 464295, 464315, 464318, 472802, 464297, 464300, 465933, 464332, 464305, 464335, 464338, 464708.